Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2002, 3:22 PM EDT for Frederick County, Maryland. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2002, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 5, 2002, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Frederick County, MD
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:30 PM EDT | Thunderstorm Wind | Buckeystown, MD | Several large tree branches were downed. |
| Aug 5, 3:45 PM EDT | Thunderstorm Wind | Frederick, MD | A home was damaged when a 6-foot diameter tree fell onto it. |
| Aug 5, 3:45 PM EDT | Thunderstorm Wind | Frederick, MD | A tree was downed at the intersection of Route 144 and Meadow Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:20 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 10:20 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1020 AM EDT MON AUG 5 2002
SHRA/TSRA OVR SE PA WEAKENING AS IT CLIPS EXTREME NE ZNS. THIS
CONVECTION IN ASSOCN WITH WEAK SHORTWAVE AND SFC BOUNDARY MOVING
THRU PA. WILL HANDLE ANY ACTIVITY OVR HARFORD CO NEXT HOUR WITH
NOWCASTS.
TEMPS YDA REACHED THE UPR 90S MANY LOCATIONS WITH A COUPLE OF SPOTS
AT 100F. 850MB TEMPS JUST AS WARM TDA WITH PLENTY OF SUNSHINE. IN
ADDTN...SFC FLOW FCST BY THE MODELS TO BECOME MORE SW AND PSBLY W
THIS AFTRN WHICH WOULD RESULT IN SOME DOWNSLOPING AND WARMING. WOULD
NOT BE SURPRISED TO SEE MANY SITES NEAR 100F THIS AFTRN. WILL RAISE
MAX TEMPS TO 96 TO 101 ACROSS MUCH OF THE AREA EXCEPT THE HIER
ELEVS. WILL GO NEAR 100 IN THE CITIES. DWPTS MAY FALL OFF A BIT THIS
AFTRN IF WINDS TURN MORE WESTERLY... BUT HIER TEMPS WILL COMPENSATE
AND WE SHOULD HAVE NO PROBLEM REACHING HEAT ADVISORY CRITERIA. WILL
EXTEND ADVISORY UNTIL 8 PM.
NOW FOR THE CONVECTIVE POTENTIAL. 12Z MODIFIED IAD SOUNDING YIELDED
A CAPE OF 3000 J/KG AND LI OF -7C THIS AFTRN SO AIR MASS WILL BE
UNSTABLE. COULD SEE SOME SCT CONVECTION FIRE DURING THE AFTRN OVR
THE MTNS DUE TOI OROGRAPHIC LIFT AND ALG THE LEE SIDE TROF THAT IS
FCST TO SET UP. WIND FIELDS ARE NOT THAT IMPRESSIVE THIS AFTRN BUT
CANT RULE OUT ISOLD SVR.
THE BETTER CHC OF SVR WILL COME BETWEEN 6 PM AND MIDNIGHT AS
PREFRONTAL TROUGH MOVES THRU THE AREA. IN ADDTN...WIND FIELDS ARE
SLIGHTLY STRONGER AND LAPSE RATES STEEPEN JUST A BIT. THINK CHC IS
GOOD FOR SVR DURING THE FIRST PART OF THE NIGHT. ACTUAL FRONT COMES
THROUGH AFTER MIDNIGHT...USHERING IN A MUCH COOLER AIR MASS FOR TUE.
.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
WVZ048>053...WVZ055.
WALSTONIn the hours before
Special weather statement, Aug 5, 11:00 AM EDT, 4 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050> 057-WVZ048>055-060000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1100 AM EDT MON AUG 5 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:33 PM EDT | Special Marine Warning | LWX | 57 min | |
| Aug 5, 4:21 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Warren | 39 min |
| Aug 5, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 56 min |
| Aug 5, 5:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 5, 2:35 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 40 min |
| Aug 5, 3:56 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 64 min |
| Aug 5, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 49 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.